Alert archive / Michigan / Tornado Warnings in 2022

Tornado Warning 1, NWS Grand Rapids, MI

May 25, 2022Allegan County, Michigan

NWS Grand Rapids, MI issued this tornado warning at May 25, 2022, 7:02 PM EDT for Allegan County, Michigan. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2022, 7:02 PM EDT (23:02 UTC)
Expired
May 25, 2022, 7:18 PM EDT
In force
16 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Allegan County, MI

The radar

The Grand Rapids radar (KGRR), 48 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2022-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2022-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

844 
WFUS53 KGRR 252302
TORGRR
MIC005-252330-
/O.NEW.KGRR.TO.W.0001.220525T2302Z-220525T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Rapids MI
702 PM EDT Wed May 25 2022

The National Weather Service in Grand Rapids has issued a

* Tornado Warning for...
  Western Allegan County in southwestern Michigan...

* Until 730 PM EDT.
    
* At 701 PM EDT, a severe thunderstorm capable of producing a tornado
  was located 6 miles south of Fennville, or 11 miles northeast of
  South Haven, moving northeast at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Fennville around 715 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4277 8605 4277 8575 4246 8605 4248 8622
TIME...MOT...LOC 2301Z 212DEG 23KT 4251 8610 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

MEADE
2 follow-up statements
961 
WWUS53 KGRR 252308
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
708 PM EDT Wed May 25 2022

MIC005-252330-
/O.CON.KGRR.TO.W.0001.000000T0000Z-220525T2330Z/
Allegan MI-
708 PM EDT Wed May 25 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR CENTRAL
ALLEGAN COUNTY...
    
At 708 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Fennville, or 11 miles west of Allegan, moving
northeast at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
central Allegan County, including the following locations... Burnips,
Hamilton and Overisel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4250 8607 4253 8615 4277 8603 4277 8589
      4271 8580 4251 8600
TIME...MOT...LOC 2308Z 221DEG 26KT 4254 8607 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Kenyon
615 
WWUS53 KGRR 252318
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
718 PM EDT Wed May 25 2022

MIC005-252327-
/O.CAN.KGRR.TO.W.0001.000000T0000Z-220525T2330Z/
Allegan MI-
718 PM EDT Wed May 25 2022

...THE TORNADO WARNING FOR CENTRAL ALLEGAN COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Rapids.

LAT...LON 4250 8607 4253 8615 4277 8603 4277 8589
      4271 8580 4251 8600
TIME...MOT...LOC 2316Z 212DEG 23KT 4259 8603 

$$

Kenyon

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at May 25, 2:52 PM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, May 25, 2:52 PM EDT, 4 hours 10 minutes before
Area Forecast Discussion...corrected typo
National Weather Service Grand Rapids MI
252 PM EDT Wed May 25 2022

LATEST UPDATE...
Discussion/Aviation/Marine

.DISCUSSION...(This evening through next Wednesday)
Issued at 252 PM EDT Wed May 25 2022

...Marginal Risk Severe Southwest this Evening...

Still no clear signal upstream that organized convection will be
initiated this afternoon as warm advection is rather broad with no
clearly defined warm front to focus on. Breaks in the clouds
across central Indiana should help the cause with model guidance
showing instability increasing by late afternoon into northern
Indiana, although the gradient of higher instability remains just
south of our forecast area.

The specifics are still murky on timing of any convection moving
into southern Lower Michigan as the FV3 and ARW differ on the
near term evolution of convection. At this point based on current
radar trends and instability gradient it appears more likely the
later timing of the FV3 will verify, with the best chance for
storms after 6 pm. The main threat is isolated wind damage
including transient weak tornadoes. Instability wanes after 9 pm
although storms could persist through 11 pm.

...Marginal Risk Severe Thursday...

The surface low slowly advances northeast along the stalled front
and surface convergence is greatest at the time of higher diurnal
instability across the southeast zones in the late
afternoon/early evening which should initiate areas of
thunderstorms.

Wind profiles show about 25 to 30 knots of shear with limited CAPE,
which is very tall across the southeast zones but also very
"skinny". Any updrafts in this area appear capable of isolated wind
damage. Low to mid level shear profiles are unidirectional so the
tornado threat appears to be low.

Precipitable water is around 1.5 inches on Thursday and MBE
vectors show storm motion 10 knots or less in the vicinity of the
front, so some minor flooding is also possible.

...Fair Weather Weekend with Rising Heights...

Cold front pushes through Friday with rain and some embedded thunder
persisting along and ahead of the front into the evening before
ending from northwest to southeast. Fair weather for Saturday and
beyond as a big upper low digs in over the Rockies, building an
upstream ridge/closed upper high downstream across the Midwest with
temperatures climbing by to the 80s Monday through Wednesday before
the western CONUS trough moves east.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 252 PM EDT Wed May 25 2022

Areas of IFR conditions this afternoon will persist overnight as
rain and scattered thunderstorms can be expected. Some of the
thunderstorms could have strong gusty winds, especially near AZO
and BTL. Some LLWS can also be expected with winds of 45 knots at
about 2 kft AGL.

East winds 10 to 15 knots with gusts over 20 knots this afternoon
then going south by Thursday morning.

&&

.MARINE...
Issued at 252 PM EDT Wed May 25 2022

Offshore winds will gust to 30 knots at times through tonight
with waves building to near 5 feet well offshore. Winds and waves
will diminish on Thursday afternoon and remain relatively light
into the weekend before south winds increase to 20 knots on
Sunday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 5 PM EDT Thursday for LMZ845>849.

&&

DISCUSSION...Ostuno
AVIATION...Ostuno
MARINE...Ostuno
Hazardous weather outlook, May 25, 4:38 AM EDT, 14 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
438 AM EDT Wed May 25 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-260845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
438 AM EDT Wed May 25 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be likely this afternoon and evening.
Some of the storms could become locally strong to severe along and
south of I-94. The main threats will be localized wind damage,
some large hail, and even an isolated tornado will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will be possible again on Thursday. Storms along and
east of U.S.-127 have the potential to become locally strong to
severe. Winds and hail will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible along and south of I-94 today.

LMZ844>849-260845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
438 AM EDT Wed May 25 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will become hazardous to Small Craft today and
tonight.

Scattered thunderstorms will be likely this afternoon and evening.
Some of the storms could become locally strong to severe along and
south of South Haven. The main threats will be localized wind
damage, some large hail, and even an isolated tornado will be
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds and waves will once again be hazardous to Small Craft on
Thursday.

Thunderstorms will be possible again on Thursday. Severe storms
are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Special weather statement, May 25, 6:34 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
634 PM EDT Wed May 25 2022

MIZ064-071-252315-
Allegan MI-Van Buren MI-
634 PM EDT Wed May 25 2022

...A strong thunderstorm will impact portions of northwestern Van
Buren and western Allegan Counties through 715 PM EDT...

At 633 PM EDT, Doppler radar was tracking a strong thunderstorm near
near South Haven, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Allegan...             South Haven...         Bangor...
Fennville...           Van Buren SP...        Covert...
Hamilton...            Breedsville...         Grand Junction...
Glenn...               Pullman...             Lacota...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4241 8628 4246 8625 4250 8625 4272 8605
      4254 8577 4226 8620 4231 8632
TIME...MOT...LOC 2233Z 219DEG 22KT 4235 8624

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MEADE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:42 AM EDTSmall Craft AdvisoryGRR30 hr
May 25, 6:34 PM EDTSpecial Weather StatementGRRAllegan41 min

Nearby

Tornado Warnings in Michigan, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.